Vasovagal syncope is the most common type of syncope, also known as neurocardiogenic syncope. Vasovagal syncope refers to a temporary loss of consciousness due to a sudden decrease in blood pressure and a decrease in blood flow to the brain after the blood vessels dilate and the heartbeat slows down due to extreme physical or mental tension.
The patient is dizzy and nauseated before fainting, and the skin becomes pale and moist. Symptoms such as a narrower field of view and a tunnel-like view, excessive sweating, and feeling of fatigue may appear.
When the pulse rate and blood pressure decrease rapidly, the amount of blood flow to the brain decreases, causing temporary loss of consciousness and fainting. This phenomenon is because an abnormal reaction occurs in the nervous system that regulates heart rate and blood pressure by various triggers, and it is caused by extreme physical stress and emotional tension. To describe a person who faints when looking at blood, for example, the stimulation of blood causes a sudden decrease in the pulse and at the same time relaxes the blood vessels in the lower extremities, thereby lowering blood pressure.
Because of the lowered blood pressure, blood flow to the brain decreases and a temporary loss of consciousness leads to fainting. Common factors that trigger vasovagal syncope include prolonged standing, exposure to high fever, bleeding, fear of bodily injury, excessive stool tolerance, and intravenous blood collection or injections.
Vasovagal syncope is more of a symptom than a disease. Most of them recover on their own, so no special treatment is required. However, fainting as a symptom can also appear in serious diseases such as heart disease or brain disease, so care should be taken. Vasovagal syncope can occur at any age, but fainting in the elderly may be a symptom of a particular disease or a side effect of the medication being taken. In particular, it is recommended to seek medical attention promptly in the following cases.
- Fainting that the patient has never experienced before
- Fainting that appears constantly and repeatedly
- Fainting that is different from before or gradually worsens
- Fainting with chest pain or paralysis
- Fainting of the elderly
- If the patient recently took or changed drugs
- Head injuries
- Sudden death from a heart problem in the patient’s family
The following tests can be performed for vasovagal syncope. Other diseases are identified through these tests.
- 24-hour holter monitoring
- Exercise load test
- Blood test
- Tilt table test
- Brain magnetic resonance imaging (MRI)
- Adenosine administration test
Vasovagal syncope is mostly harmless to the body and does not require special treatment. However, as the patient may be injured while fainting, it is recommended to seek medical advice to prevent fainting and identify the factors that caused the fainting.
Medication may be required for vasovagal syncope. The most commonly used drug is metoprolol, a beta-blocker commonly used as a blood pressure medication. This drug has the effect of preventing fainting by blocking the transmission of signals that cause fainting. However, four randomized controlled trials did not demonstrate that metoprolol was more effective in treating vasovagal syncope than placebo drugs, unlike earlier observational studies. Selective serotonin reuptake inhibitors (SSRI) series antidepressants such as paroxetine, fluoxetine, and sertraline are known to be effective against vasovagal syncope. Although these drugs are believed to be effective by acting on the central nervous system, the effect on the reaction system that causes fainting has not yet been clearly identified. In addition, anticholinergic drugs such as isopyramide and scopolamine, and various drugs such as theophylline and medodrine are being studied.
In some patients with vasovagal syncope, surgical treatment is also attempted. A typical example is the insertion of a pacemaker that regulates the heart rate, and is recommended for patients over 40 years of age who have experienced serious bodily injury or accident due to fainting more than 5 times a year.
Progress and complications
Vasovagal syncope, rather than fainting caused by another disease, usually recovers without special treatment. However, the patient may fall and be injured by the surrounding environment.
Patients may be advised to wear elastic tights or increase salt intake without increasing blood pressure. It can also be helpful to avoid standing for long periods of time and drink plenty of fluids.
(Get the next post. It's Free!)